Pennsylvania, 2008

Winter Storm in Pennsylvania, February 12 to 13, 2008

February 12 to 13, 2008 · NWS PHI · 10 events in 10 counties and zones

A protracted winter storm of snow, sleet and freezing rain affected Eastern Pennsylvania from the late morning of the 12th into the morning of the 13th. More snow fell across the Poconos, while more freezing rain and sleet fell from the Lehigh Valley south through Philadelphia.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
4
Injuries
10
Property damage
$200,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A protracted winter storm of snow, sleet and freezing rain affected Eastern Pennsylvania from the late morning of the 12th into the morning of the 13th. More snow fell across the Poconos, while more freezing rain and sleet fell from the Lehigh Valley south through Philadelphia. This led to a very slippery and protracted commute home from school and work. Many schools dismissed children early and cancelled after school activities. Slippery travel persisted through the morning of the 13th in Berks County, the Lehigh Valley and the Poconos. Numerous accidents occurred including a few fatal ones in Berks, Monroe and Montgomery Counties. The winter weather led to power outages as ice laden trees, tree limbs and wires were knocked down. About 50,000 homes and businesses lost power.

Precipitation started as snow during the late morning and around Noon EST on the 12th. Precipitation changed to sleet and freezing rain during the late afternoon in and around Philadelphia. This transition spread north and reached Berks County and the Lehigh Valley during the early evening and the Poconos during the late evening on the 12th. The transition to plain rain took a long time to go north from Philadelphia (around Midnight EST on the 13th) to the Poconos (around 8 a.m. EST on the 13th). Snow and sleet accumulations ranged from two to five inches in the Lehigh Valley and the Poconos to two inches or less elsewhere. Ice accretions averaged between one-quarter and half an inch with the highest amounts in and around the Lehigh Valley.

In Philadelphia, traffic came to a standstill on Interstate 95 Southbound at Penn’s Landing due to the icy conditions along with accidents that blocked lanes. Accidents and a fallen pole closed traffic in both directions on Martin Luther Kind Drive and ice brought traffic on the Platt Bridge to a halt. An accident involving a school bus closed the Passyunk Avenue Bridge in Southwest Philadelphia. Multiple accidents jammed numerous exits on northbound Interstate 95, with a portion of Interstate 95 being closed for nearly two hours because of an accident. A number of exits from the Schuylkill Expressway westbound were closed after a tractor-trailer accident spilled hazardous materials on the highway. Traffic on the Roosevelt Boulevard was stalled when a fallen tree blocked lanes in both directions about 7:00 PM EST near St. Vincent Street and Ryan Avenue. The icy conditions contributed to a pileup on the Walt Whitman Bridge, and the Commodore Barry Bridge was closed for a time. At the Philadelphia International Airport between 5:00 PM EST and 6:00 PM EST, there were 22 departure cancellations; 17 departure delays; 6 arrival cancellations; and 3 arrival delays.

In Chester County, on the Pennsylvania Turnpike, a jackknifed tractor-trailer caused stop and go traffic eastbound near the Downingtown exit. Traffic problems persisted into the next morning as a downed tree on Pennsylvania State Route 422 blocked one lane in the eastbound direction near the Route 100 interchange. In the other Philadelphia suburbs, police reported numerous minor accidents due to the icy conditions. In Bryn Athyn (Montgomery County), one person was killed and four others injured in a two-car accident at 9:30 PM EST on the 12th. Because of the icy weather conditions, West Norrinton (Montgomery County) officials cancelled their monthly commissioners and rescheduled it for later in the month. Some suburban roads were closed while crews worked to clear the accidents. Nearly 4,000 residents in the Buckingham Springs (Bucks County) community on Route 413 lost power for about one hour after a tree downed a wire on Stony Hill Road.

In Berks County, icy conditions closed Pennsylvania State Route 183 in Bethel Township (Berks County) at about 5:00 PM EST until plows and salt trucks were able to clear it. PPL reported that 11,442 customers lost power in the Sinking Spring area, and service was restored to all but two by 9:00 PM EST on the 13th. In Blandon at about 5:30 AM EST on the 13th, a large ice-covered pear tree split in half, with half of the tree rested against a home at Walnut and Troy Drives. Other trees in the area had snapped limbs. An Indiana man died and his passenger was severely injured on Interstate 78 in Greenwich Township in a crash due to slippery conditions on the morning of the 13th. This accident closed the westbound lanes for 39 miles, between the Reading and Harrisburg east exits, for about five hours. Multiple other accidents were reported on Interstate 78.

In the Lehigh Valley, several people were injured in an accident just before 3:00 PM EST on the 12th along Pennsylvania State Route 309 in Heidelberg Township (Lehigh County), near the intersection with Peters Road. A van slid out on a snow covered roadway and crossed the center line, being struck broadside by another car. Several ambulances transported the injured to the Lehigh Valley Hospital Trauma Center in Allentown. Many school districts cancelled school on the 13th. Those that were open, had a 2-hour delay. A large ice-covered tree in the 200 block of Fifth Street in Whitehall Township (Lehigh County) fell on the 13th, which caused some damage to a nearby parked vehicle. The Lehigh Valley and into the Poconos had about 7,500 PPL customers without power during the storm. Of those, nearly 5,000 were in the immediate Allentown area and about 1,000 in the Bethlehem area. Met-Ed reported 2,068 customers lost power in Northampton County.

In the Poconos, in Monroe County, a female from Stroudsburg was killed and her passenger badly hurt on February 13th when their car flipped several times on Pennsylvania State Route 33 near U.S. Route 209. An ice-coated tree fell onto a portion of a home in Bartonsville. The home was tangled in some power lines. An ice covered tree fell during the early morning of the 13th on Dreher Avenue in Stroudsburg, landing on power lines, which then caught on fire. The road was closed between Katz Drive and Glenview for several hours. Ice downed power lines throughout the county, left some 17,000 Met-Ed customers without power on the morning of the 13th. In Carbon County, a 59-year old man from Northampton was involved in an accident on Pennsylvania State Route 93 in Packer Township just before 8:00 AM EST on the 13th. His car slid off the road and hit two trees. He died from his injuries on February 26th.

Snow and sleet accumulations included 5.0 inches in Bossardsville (Monroe County), 4.5 inches in Walnutport (Northampton County), 4.0 inches in Albrightsville (Carbon County), 3.4 inches in Easton (Northampton County), 3.0 inches in Stroudsburg (Monroe County), 2.3 inches at the Lehigh Valley International Airport, 2.0 inches in Boyertown (Berks County and Jim Thorpe (Carbon County), 1.4 inches in Trappe (Montgomery County), 1.3 inches in East Nantmeal (Chester County), 1.0 inch in Morgantown (Berks County), Royersford (Montgomery County) and Fricks (Bucks County), 0.3 inches at the Philadelphia International Airport and 0.2 inches in Exton (Chester County).

The wintry mix was caused by a low pressure system that emerged from northern Texas late in the day on the 11th. The low pressure system moved northeast into the lower Ohio Valley on the morning of the 12th and reached into Ohio by the early evening on the 12th. A secondary low pressure system formed on its warm frontal boundary over Delmarva on the evening of the 12th. This low pressure system tracked northeast toward New York City before dissipating overnight. Other low pressure systems continued to track north along this stalled frontal boundary which started to move east again later in the day on the 13th. These low pressure systems brought in sufficient warm air from the nearby Atlantic Ocean to raise surface temperatures above freezing by the morning of the 13th. The cold surface air was supplied by a fresh high pressure system that moved across nearby Canada and the New England States on the 12th before it exited to the east later that night.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 12, 8:30 AM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Feb 12, 8:30 AM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
830 AM EST TUE FEB 12 2008

.SYNOPSIS...
A LOW PRESSURE AREA WILL ORGANIZE OVER THE TENNESSEE VALLEY TODAY,
MOVE NORTHEAST OVER PENNSYLVANIA TONIGHT AND THEN MOVE OFFSHORE
WEDNESDAY AFTERNOON PULLING A COLD FRONT ACROSS OUR REGION.
HIGH PRESSURE WILL THEN BUILD OVER OUR AREA THURSDAY AND MOVE OFF
THE MID ATLANTIC COAST FRIDAY. A COLD FRONT IS FORECAST TO MOVE
THROUGH LATE FRIDAY NIGHT. AN AREA OF LOW PRESSURE IS THEN EXPECTED
TO FORM NEAR THE GULF COAST SATURDAY, THEN TRACK NORTHEASTWARD
TOWARD OUR REGION SUNDAY INTO MONDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SENT OUT A QUICK UPDATE TO INCLUDE A MENTION OF FLURRIES THIS
MORNING IN THE LEHIGH VALLEY, SOUTHERN POCONOS AND NORTHWESTERN
NEW JERSEY. 88D INDICATES SOME LIGHT SNOW SHOWERS OR FLURRY
ACTIVITY ATTM. DRIER AIR IN THE LOWER PORTIONS OF THE ATMOSPHERE
WILL PREVENT ANY WIDESPREAD FLURRY OR SNOW SHOWER ACTIVITY UNTIL
THIS AFTERNOON.

THIS AFTERNOON, THE STEADIER PCPN WILL DEVELOP AS MOISTURE MORE
DIRECTLY ASSOCIATED WITH THE LOW FORMING OVER THE TENNESSEE VALLEY
HEADS THIS WAY. TEMPERATURE PROFILES INDICATE SNOW WILL FORM IN
ALL AREAS EXCEPT FROM DOVER DEL SOUTHWARD WHERE RAIN WILL DEVELOP.
HOWEVER, EVEN SOUTH OF DOVER DEL, THERE COULD BE SOME SNOW AT THE
ONSET.

DURING THE AFTERNOON, WARM ADVECTION WILL INITIALLY WARM THE
ATMOSPHERE ALOFT, WHILE COLD AIR REMAINS DAMMED AT THE SFC. THIS
MEANS, MELTING OF SNOW TO RAIN ALOFT THEN AS IT FALLS BACK THROUGH
THE COLDER AIR IT REFREEZES INTO SLEET OR FREEZING RAIN. THE MAV
TEMPS AS WELL AS THE LAMP TEMPS HAVE A PRETTY GOOD HOLD ON THE
TIMING THAT THE TEMPS MOVE ABOVE FREEZING AND CHANGE THE FREEZING
PCPN TO PLAIN RAIN.

ALL MODELS FCST OVER 3/4 INCH OF LIQUID PCPN EQUIVALENT
SUPPORTING THE WINTER STORM WARNINGS THAT HAVE BEEN ISSUED, SINCE
EVEN AFTER THE SNOW FALLS, THERE SHOULD BE ENOUGH FREEZING RAIN TO
SUPPORT THE ISSUED WARNINGS NORTH AND WEST OF PHL AND THE
ADVISORIES FOR NE MD/ NRN DE/ EXTREME SE PA AND FOR SOUTHERN NJ.

IN MORE SPECIFIC TERMS, MOSTLY SNOW WILL FALL NORTH OF PHL THIS
AFTN THEN CHANGES TO FZRA EARLY TNGT. LATE TNGT, THE FZRA CHANGES
TO RAIN IN SE PA AND CENTRAL NJ, BUT THE CHANGE TO RAIN IS DELAYED
FARTHER NORTH UNTIL WED MORNING.

IN EXTREME SE PA, SOUTHERN NJ, NE MD AND NRN DEL, SNOW DEVELOPS
THIS AFTN THEN CHANGES TO FZRA AND SLEET THIS EVENING AND THEN TO
RAIN LATE THIS EVENING.

SNOWFALL AMOUNTS OF 3-5 INCHES ARE FORECAST FOR THE POCONOS AND
NW NJ WITH 1-3 INCHES DOWN TO N/W OF PHL. PHL AND THE NEARBY
SUBURBS MIGHT SEE AN INCH.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
AS MENTIONED ABOVE...THE PCPN SHOULD BECOME RAIN THROUGHOUT THE
REGION WEDNESDAY. SOME OF THIS RAIN MAY BE HEAVY AND CAUSE
FLOODING OF POOR DRAINAGE AREAS BEFORE TAPERING OFF TO RAIN OR
SNOW SHOWERS NORTH AS A COLD FRONT MOVES THROUGH. THE RAIN WILL
CONTINUE INTO THE EVENING BEFORE TAPERING OFF TO SCATTERED SHOWERS
OVER SOUTHEAST PA, AND FOR NJ/DE AND NE MD. AS THE COLDER AIR
MOVES IN FROM THE NW, SOME SNOW MIGHT DEVELOP OVER AREAS TO THE SE
OF PHL, BUT MORE LIKELY WILL BE SCATTERED RAIN OR SNOW SHOWERS AS
DRIER AIR MOVES IN FROM THE NW. FINALLY, LATE WEDNESDAY NIGHT, DRY
AIR SPREADS THROUGHOUT THE AREA. GUIDANCE TEMPS WERE ACCEPTED.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
THE SHARP SHORT WAVE MOVES OFF THE COAST EARLY THURSDAY AND A ZONAL
FLOW DEVELOPS OVER THE REGION, BUT BACKS SLIGHTLY TO THE SOUTHWEST
AS A LOW FORMS IN THE SOUTHERN BRANCH OVER THE FOUR CORNERS REGION.
MEANWHILE, THE NORTHERN BRANCH IS TRYING TO PUSH DOWN THROUGH THE
GREAT LAKES BY FRIDAY.

THE SURFACE REFLECTIONS WILL BE HIGH PRESSURE OVER THE CWA ON
THURSDAY AND MOVING OFFSHORE BY FRIDAY. A LOW AT THE FOUR CORNERS
WILL HAVE A SURFACE FRONT EXTENDING NORTHEAST TO A LOW OVER THE GREAT
LAKES. THE NORTHERN BRANCH WILL PUSH THE LOW INTO EASTERN CANADA ON
FRIDAY WITH THE SURFACE FRONT MOVING INTO PENNSYLVANIA. VERY SHARP
THICKNESS PATTERN SETS UP WITH SOME LIGHT PRECIPITATION MOVING INTO
OUR NORTHERN ZONES BY FRIDAY AFTERNOON THEN SPREADING OVER THE
ENTIRE CWA DURING THE DAY FRIDAY. TEMPERATURES START OUT VERY COLD
IN THE MORNING FRIDAY AN RISE ABOVE FREEZING EVEN IN THE POCONOS. AS
THE COLD FRONT IS PUSHED THROUGH, A CHANGEOVER TO SNOW SHOWERS AND
MIXED RAIN/SNOW FARTHER BEFORE ALL RAIN ACROSS THE SOUTHERN TIER
COUNTIES.

HIGH PRESSURE WILL BUILD OVER THE CWA LATE SATURDAY AND THE
PRECIPITATION MAY END BRIEFLY, BUT THE SOUTHERN BRANCH WILL BECOME
VERY ACTIVE SPAWNING A LOW OVER THE GULF COAST STATES WITH A RICH
GULF FEED THAT QUICKLY SPREADS NORTHEAST BY SUNDAY MORNING.
TEMPERATURES WILL BE BORDERLINE SO THERE WILL BE SOME CHANCY SNOW
SHOWERS ACROSS THE NORTHERN HALF OF THE CWA. BY LATE SUNDAY THE
PRIMARY LOW WILL MOVE INTO THE OHIO VALLEY WITH A SECONDARY LOW
TRYING TO FORM OVER THE OUTER BANKS. AS HAS BEEN THE CASE ALL
WINTER, THE TWO WILL MOVE IN TANDEM TO THE NORTHEAST SPREADING SOME
HIGHER VALUE QPF INTO THE REGION LATE SUNDAY INTO MONDAY WHICH WILL
EVENTUALLY CHANGE OVER TO RAIN. AMPLIFYING TROUGH DIGS DOWN THROUGH
THE OHIO VALLEY KICKING THE SYSTEMS OFF TO THE NORTHEAST AND AWAY
FROM THE REGION BY MONDAY MORNING. SOME INSTABILITY SNOW SHOWERS
WILL CONTINUE FOR A PART OF THE DAY MONDAY WITH COLDER TEMPERATURES
RETURNING.

TEMPERATURES THROUGH THIS PERIOD WILL BE RECOVERING FROM THIS RECENT
COLD SNAP ON TUESDAY, RISE TO 7 DEGREES ABOVE NORMAL BY FRIDAY THEN
DROP 10 DEGREES BELOW SATURDAY AND THEN SLOWLY RETURN TO NEAR NORMAL
NEXT THREE DAYS.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
THE RIDGE OF HIGH PRESSURE AT THE SURFACE WAS OVER THE AREA EARLY
THIS MORNING, AND WARM ADVECTION CLOUDS AND EVEN SOME LIGHT SNOW
ALONG THE MASON-DIXON LINE FORMED OVERNIGHT JUST TO THE WEST OF THE
HIGHS AXIS. THIS ACTIVITY SEEMED TO BE WEAKENING AS IT APPROACHED
THE LOWER DELAWARE VALLEY, BUT THERE COULD BE A FEW FLURRIES OR
AREAS OF LIGHT SNOW EARLY THIS MORNING JUST TO THE WEST OF, OR EVEN
IN THE VICINITY OF, PHILADELPHIA. VISIBILITIES AT THE MAJOR TAF
SITES SHOULD BE MAINLY VFR EARLY THIS MORNING, THOUGH.

A LOW PRESSURE SYSTEM WILL APPROACH FROM THE SOUTHWEST DURING TODAY,
WITH PRECIPITATION BEGINNING IN EARNEST THIS AFTERNOON. SNOW IS
FORECAST TO DEVELOP BY 18Z OR SO, WITH CONDITIONS LOWERING TO
MARGINAL VFR EARLY AND THEN (FAIRLY RAPIDLY) TO IFR LATER IN THE
AFTERNOON (IN THE 20Z TO 22Z TIME FRAME) AS SNOW BECOMES HEAVIER AND
STEADIER BY LATE AFTERNOON. THERE IS A CHANCE THAT CONDITIONS COULD
LOWER TO IFR EARLIER IN THE AFTERNOON, IF THE SNOW IS HEAVIER
INITIALLY.

AS WARMER AIR DRIVES INTO THE AREA (INITIALLY ALOFT), PRECIPITATION
SHOULD MIX WITH SLEET AND EVENTUALLY RAIN UNFORTUNATELY, SURFACE
TEMPERATURES ARE LIKELY TO REMAIN AT OR JUST BELOW FREEZING AT LATE
AFTERNOON AND EARLY EVENING, SO THERE COULD BE A PERIOD OF FREEZING
RAIN WHICH WOULD FURTHER DEGRADE THE DETERIORATED CONDITIONS AT THE
SOUTHERN TAF SITES (FAIRLY BRIEFLY) AND ESPECIALLY THE CENTRAL TAF
SITES. WARMER AIR ENTERING FROM THE SOUTH SHOULD TURN THE FROZEN
THEN FREEZING PRECIPITATION OVER TO LIQUID RAIN WITH ABOVE FREEZING
TEMPERATURES EARLY IN THE EVENING, IN THE 23Z TO 02Z PERIOD (PERHAPS
CLOSER TO 04Z FOR KTTN). ABOVE FREEZING SURFACE CONDITIONS MAY NOT
MATERIALIZE AT KRDG AND ESPECIALLY KABE UNTIL WELL AFTER MIDNIGHT.

IFR CONDITIONS WILL CONTINUE OVERNIGHT TUESDAY NIGHT.

BEYOND THE TAF VALID PERIOD...IFR CONDITIONS WEDNESDAY MAY IMPROVE
TO MARGINAL VFR LATE IN THE DAY, THEN TO VFR WEDNESDAY NIGHT BEFORE
CLEARING BY THURSDAY MORNING, AS NEARING HIGH PRESSURE EXERTS ITS
INFLUENCE AND CONTINUES INTO FRIDAY, BEFORE ANOTHER WARM FRONT
APPROACHES.

&&

.MARINE...
WINDS AND WAVES WILL BE BUILDING IN ADVANCE OF THE APPROACHING LOW
PRESSURE SYSTEM THIS AFTERNOON, AND SMALL CRAFT ADVISORY CONDITIONS
SHOULD BE OCCURRING BY OR SHORTLY AFTER DARK, AS THE 00Z WAVEWATCH
RUN BUILDS THE SEAS (ON THE OCEAN ANYWAY) TO 5 FEET. WINDS MAY DROP
A BIT WEDNESDAY BEFORE PICKING BACK UP WEDNESDAY NIGHT, AS THE LOW
IS IN THE AREA AND THE GRADIENT RELAXES. SEAS BUILD SUBSTANTIALLY TO
8 FEET AND POSSIBLY TO 10 FEET OFFSHORE TONIGHT, AND CONTINUE
WEDNESDAY (MAYBE A LITTLE DROP-OFF WITH THE AFOREMENTIONED LESS
WIND, IF THAT HAPPENS) AND EVEN INTO WEDNESDAY NIGHT, AND THE
ADVISORY WILL BE CONTINUED THROUGH WEDNESDAY NIGHT. ADVISORY SEAS
MAY LINGER INTO THURSDAY. THE SMALL CRAFT ADVISORY WILL BE ISSUED
FOR BOTH DELAWARE BAY MARINE ZONES AS WELL, AS WIND GUSTS WILL ALSO
BE AT ADVISORY LEVELS (ESPECIALLY WEDNESDAY NIGHT), ALTHOUGH THE
ONSET OF ADVISORY CONDITIONS IS FORECAST TO BE DELAYED A FEW HOURS
FOR THE UPPER BAY EARLY THIS EVENING.

OTHERWISE, HIGH PRESSURE IS SCHEDULED TO RETURN LATER WEDNESDAY
NIGHT AND THURSDAY. A WARM FRONT MAY MOVE THROUGH FRIDAY WITH THE
ASSOCIATED COLD FRONT LATE FRIDAY NIGHT OR EARLY SATURDAY. AN AREA
OF LOW PRESSURE IS EXPECTED TO FORM NEAR THE GULF COAST SATURDAY,
THEN TRACK NORTHEASTWARD TOWARD OUR REGION SUNDAY INTO MONDAY.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WINTER STORM WARNING FROM 1 PM THIS AFTERNOON TO 9 AM EST
     WEDNESDAY FOR PAZ054-055-060>062.
     WINTER WEATHER ADVISORY FROM 1 PM THIS AFTERNOON TO 9 PM EST
     THIS EVENING FOR PAZ070-071.
     WINTER STORM WARNING FROM 1 PM THIS AFTERNOON TO 2 AM EST
     WEDNESDAY FOR PAZ067>069.
NJ...WINTER STORM WARNING FROM 1 PM THIS AFTERNOON TO 9 AM EST
     WEDNESDAY FOR NJZ001-007>010.
     WINTER WEATHER ADVISORY FROM 1 PM THIS AFTERNOON TO 9 PM EST
     THIS EVENING FOR NJZ013-014-016>023-026-027.
     WINTER STORM WARNING FROM 1 PM THIS AFTERNOON TO 2 AM EST
     WEDNESDAY FOR NJZ012-015.
DE...WINTER WEATHER ADVISORY FROM 1 PM THIS AFTERNOON TO 9 PM EST
     THIS EVENING FOR DEZ001.
MD...WINTER WEATHER ADVISORY FROM 1 PM THIS AFTERNOON TO 9 PM EST
     THIS EVENING FOR MDZ008-012.
MARINE...SMALL CRAFT ADVISORY FROM 5 PM THIS AFTERNOON TO 5 AM EST
     THURSDAY FOR ANZ431-450>455.
     SMALL CRAFT ADVISORY FROM 8 PM THIS EVENING TO 5 AM EST
     THURSDAY FOR ANZ430.

&&

SYNOPSIS...STAUBER
NEAR TERM...MIKETTA/STAUBER
SHORT TERM...STAUBER
LONG TERM...EBERWINE
AVIATION.../
MARINE.../
Hazardous weather outlook, Feb 12, 3:21 AM EST, 6 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
321 AM EST TUE FEB 12 2008

NJZ001-007>010-PAZ054-055-060>062-130830-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-
321 AM EST TUE FEB 12 2008

...WINTER STORM WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 AM
EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

ON WEDNESDAY...AFTER THE FREEZING RAIN CHANGES TO RAIN, THE RAIN
COULD BE HEAVY AT TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ012-015-PAZ067>069-130830-
MIDDLESEX-MERCER-CHESTER-MONTGOMERY-BUCKS-
321 AM EST TUE FEB 12 2008

...WINTER STORM WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 2 AM
EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ON WEDNESDAY...RAIN COULD BE HEAVY AT TIMES AND THIS MIGHT CAUSE
FLOODING IN POOR DRAINAGE AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001-MDZ008-012-NJZ013-014-016>023-026-027-PAZ070-071-130830-
NEW CASTLE-CECIL-KENT MD-WESTERN MONMOUTH-EASTERN MONMOUTH-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-
CAPE MAY-COASTAL OCEAN-SOUTHEASTERN BURLINGTON-DELAWARE-PHILADELPHIA-
321 AM EST TUE FEB 12 2008

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
9 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ON WEDNESDAY...RAIN COULD BE HEAVY AT TIMES AND THIS MIGHT CAUSE
FLOODING IN POOR DRAINAGE AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ002>004-MDZ015-019-020-NJZ024-025-130830-
KENT DE-INLAND SUSSEX-DELAWARE BEACHES-QUEEN ANNES-TALBOT-CAROLINE-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
321 AM EST TUE FEB 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...EASTERN MARYLAND...NORTHEAST MARYLAND AND SOUTHERN NEW
JERSEY.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ON WEDNESDAY...RAIN COULD BE HEAVY AT TIMES AND THIS MIGHT CAUSE
FLOODING IN POOR DRAINAGE AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ431-450>455-130830-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
321 AM EST TUE FEB 12 2008

...SMALL CRAFT ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 AM
EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-130830-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
321 AM EST TUE FEB 12 2008

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 5 AM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter storm. Local standard time, as filed.

Winter Storm, Berks

When
February 12, 10:00 AM EST to February 13, 4:00 AM EST
Where
Berks forecast zone
Deaths
0 direct, 1 indirect
Injuries
0 direct, 1 indirect
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
40.416, -75.926 (the zone’s center; the record gives no point)

Winter Storm, Carbon

When
February 12, 10:00 AM EST to February 13, 8:00 AM EST
Where
Carbon forecast zone
Deaths
0 direct, 1 indirect
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
40.918, -75.709 (the zone’s center; the record gives no point)

Winter Storm, Lehigh

When
February 12, 10:00 AM EST to February 13, 4:00 AM EST
Where
Lehigh forecast zone
Injuries
0 direct, 4 indirect
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
40.613, -75.592 (the zone’s center; the record gives no point)

Winter Storm, Northampton

When
February 12, 10:00 AM EST to February 13, 4:00 AM EST
Where
Northampton forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
40.754, -75.307 (the zone’s center; the record gives no point)

Winter Storm, Monroe

When
February 12, 10:00 AM EST to February 13, 8:00 AM EST
Where
Monroe forecast zone
Deaths
0 direct, 1 indirect
Injuries
0 direct, 1 indirect
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
41.058, -75.339 (the zone’s center; the record gives no point)

Winter Storm, Bucks

When
February 12, 11:00 AM EST to February 13, 2:00 AM EST
Where
Bucks forecast zone
Reported by
Trained Spotter

Winter Storm, Chester

When
February 12, 11:00 AM EST to February 13, 2:00 AM EST
Where
Chester forecast zone
Reported by
Trained Spotter

Winter Storm, Montgomery

When
February 12, 11:00 AM EST to February 13, 2:00 AM EST
Where
Montgomery forecast zone
Deaths
0 direct, 1 indirect
Injuries
0 direct, 4 indirect
Reported by
Trained Spotter

Winter Storm, Delaware

When
February 12, 12:00 PM EST to February 13, 12:00 AM EST
Where
Delaware forecast zone
Reported by
Trained Spotter
Coordinates
39.917, -75.399 (the zone’s center; the record gives no point)

Winter Storm, Philadelphia

When
February 12, 12:00 PM EST to February 13, 12:00 AM EST
Where
Philadelphia forecast zone
Reported by
Trained Spotter
Coordinates
40.008, -75.134 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Storm, Berks2008-02-13MaleVehicle/Towed TrailerIndirect
Winter Storm, Carbon2008-02-2659MaleVehicle/Towed TrailerIndirect
Winter Storm, Monroe2008-02-12FemaleVehicle/Towed TrailerIndirect
Winter Storm, Montgomery2008-02-12Vehicle/Towed TrailerIndirect

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 82530, 82532, 82535, 82536, 82537, 82531, 82533, 82538, 82534, 82539.